What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 16, 5:15 PM EST, 28 minutes earlier. Its key messages:
- A line of thunderstorms will track east into areas mainly along and west of Interstate 69 this evening. Isolated strong to severe storms with damaging winds and torrential downpours the primary threats.
- Brief return of less humid conditions Thursday/Friday behind a cold front.
- A Beach Hazards Statement is in effect for southern Michigan beaches on Thursday. Waves of 4 to 6 feet will create dangerous currents.
Area forecast discussion, Jul 16, 5:15 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
615 PM EDT Wed Jul 16 2025
.KEY MESSAGES...
- A line of thunderstorms will track east into areas mainly
along and west of Interstate 69 this evening. Isolated strong
to severe storms with damaging winds and torrential downpours
the primary threats.
- Brief return of less humid conditions Thursday/Friday behind a
cold front.
- A Beach Hazards Statement is in effect for southern Michigan
beaches on Thursday. Waves of 4 to 6 feet will create
dangerous currents.
&&
.UPDATE...
Issued at 613 PM EDT Wed Jul 16 2025
SVR Watch 520 has been issued for areas mainly west of I-69 this
evening given sporadic upstream reports of severe wind gusts
associated with a primarily outflow dominant linear segment now
entering our far west. DCAPE and associated muggy air mass the
driver for this activity in spite of meager shear profiles and
better forcing lagging near a MCV and sfc reflection in
Wisconsin. No changes to the forecast otherwise as convection
tends to diminish in coverage and intensity once reaching the
I-69 corridor and east.
&&
.DISCUSSION...
Issued at 113 PM EDT Wed Jul 16 2025
With a very humid and hot airmass over the area today, scattered
pop up showers and thunderstorms have developed. Main threats
with these storms is brief heavy downpours, gusty outflow winds,
and of course lightning. Even with PWATs around 2", the fairly
quick northeasterly movement of the storms has minimized any
localized flooding or ponding issues.
Outside of these pop up storms this afternoon the focus then
becomes the development of convection along a north to south
orientated cold front over western IL/WI that will move
eastward this evening. The time of arrival for this boundary
into our western and northeastern parts of the CWA is around 6PM
CDT/7PM EDT. This is early enough in the diurnal period that
any storms forming over IL could certainly maintain their
strength into our western and northwestern areas of the CWA.
Also, the latest guidance suggests bulk shear values of 25-40
kts for mainly over southern Lake Michigan and southwestern MI
with the frontal boundary which will allow for some continued
organization. The main threats with any of the strong to severe
storms would be the associated winds. An isolated tornado would
not be out of the question with these storms along the boundary
as SR Helicity values of 50-100 m2/s2 will also be available.
This frontal boundary will continue to move eastward through
the rest of the CWA through about 06z Thursday morning keeping
increased chances of showers and thunderstorms along and ahead
of the front, however with the loss of the diurnal heating
storms should remain on the weaker side.
In the wake of the cool front, drier and cooler airmass will
advect into the area for Thursday and Friday. There will still
be the potential each afternoon for pop up thunderstorms with
the increased vertical instability. Surface dew points will go
from low to mid 70s today to the low 60s to upper 50s by
Thursday evening. And highs for Thursday and Friday will only be
in the upper 70s to low 80s. This will make for much more
comfortable conditions. Unfortunately, this relief will be
somewhat short- lived as a southeastern ridge squeezes some
moisture and warmer temperatures northward against a zonal flow
that will be centered over our heads. This will allow for
surface dew points to jump into the low to mid 70s by Saturday
afternoon. High temperatures will luckily be somewhat restrained
by the fact that the thermal gradient will mainly remain stable
due to the flat zonal flow present over the area. The bad news
is that this broad southeastern CONUS ridging does ultimately
push northward by Tuesday. This will allow for much hotter
temperatures along with the humid airmass to stream northward
over the region with highs on Tuesday in the upper 80s to lower
90s and warmer yet on Wednesday and beyond with high
temperatures in the low to mid 90s.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 613 PM EDT Wed Jul 16 2025
Line of convection will move through KSBN at the start of the
period (23-00z), with a period of LIFR/IFR and strong wind
gusts. This activity will likely begin to weaken a bit once
reaching KFWA around 01-02z, but still could create some brief
restrictions and gusty winds. VFR otherwise before a post-
frontal MVFR cloud deck wraps in overnight at KSBN, and toward
daybreak at KFWA with northwest winds near 10 knots into the day
on Thursday.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Air Quality Alert until 4 AM CDT Thursday for INZ103-203.
Beach Hazards Statement from 4 AM CDT Thursday through late
Thursday night for INZ103.
OH...None.
MI...Air Quality Alert until 5 AM EDT Thursday for MIZ078-177-277.
Beach Hazards Statement from 5 AM EDT Thursday through late
Thursday night for MIZ177-277.
MARINE...Small Craft Advisory from 5 AM Thursday to 2 AM EDT Friday for
LMZ043-046.
&&
UPDATE...Steinwedel
DISCUSSION...Andersen
AVIATION...SteinwedelHazardous weather outlook, Jul 16, 2:42 PM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Northern Indiana
342 PM EDT Wed Jul 16 2025
INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-171945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
342 PM EDT Wed Jul 16 2025 /242 PM CDT Wed Jul 16 2025/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected through this evening. A few
storms may produce damaging winds this evening, best chances north of
US 24 in Indiana and Michigan.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periodic chances of thunderstorms are anticipated for Saturday into
the early parts of next week. A few periods of stronger storms are
possible, but confidence in the details of timing and the extent of
any severe weather threat is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
INZ103-MIZ177-277-171945-
Northern La Porte-Northern Berrien-Southern Berrien-
342 PM EDT Wed Jul 16 2025 /242 PM CDT Wed Jul 16 2025/
...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH LATE
THURSDAY NIGHT...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Scattered thunderstorms are expected through this evening. A few
storms may produce damaging winds this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Periodic chances of thunderstorms are anticipated for Saturday into
the early parts of next week. A few periods of stronger storms are
possible, but confidence in the details of timing and the extent of
any severe weather threat is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
LMZ043-046-171945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
342 PM EDT Wed Jul 16 2025
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM THURSDAY TO 2 AM EDT
FRIDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Thunderstorms this evening will be capable of producing wind gusts in
excess of 35 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
There are periodic chances of thunderstorms for Saturday through the
early parts of next week.
In the hours before
Special weather statement, Jul 16, 11:59 AM EST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1259 PM EDT Wed Jul 16 2025
INZ018-026-027-161730-
Allen IN-Wells IN-Adams IN-
1259 PM EDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN...
NORTHEASTERN WELLS AND NORTHWESTERN ADAMS COUNTIES THROUGH 130 PM
EDT...
At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ossian, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Wayne, New Haven, Ossian, Woodburn, Monroeville, Middletown,
Dixon, Yoder, Poe, Edgerton In Allen County, Hessen Cassel, Zulu,
Maples, Hoagland, Tillman, and Townley.
This includes Interstate 469 between mile markers 0 and 2, between
mile markers 4 and 6, and between mile markers 9 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 8528 4120 8481 4094 8480 4083 8516
TIME...MOT...LOC 1658Z 240DEG 49KT 4090 8512
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MFSpecial weather statement, Jul 16, 4:56 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
556 PM EDT Wed Jul 16 2025
INZ012-013-203-162300-
Southern La Porte IN-Pulaski IN-Starke IN-
556 PM EDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT PULASKI...STARKE AND SOUTHWESTERN
LA PORTE COUNTIES THROUGH 700 PM EDT/600 PM CDT/...
At 555 PM EDT/455 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Kouts to near
Rensselaer. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knox, Winamac, North Judson, Francesville, Medaryville, La Crosse,
Pulaski, Oak Grove, Ripley, Monterey, Lomax, Beardstown, Ober,
English Lake, Denham, Brems, Clarks, Winona, San Pierre, and Star
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT/1100
PM CDT/ for northwestern Indiana.
&&
LAT...LON 4133 8693 4137 8647 4098 8647 4093 8693
TIME...MOT...LOC 2155Z 249DEG 25KT 4129 8701 4099 8714
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NWSSpecial weather statement, Jul 16, 5:02 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
602 PM EDT Wed Jul 16 2025
INZ013-020-162300-
White IN-Pulaski IN-
602 PM EDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT WHITE AND SOUTHERN PULASKI
COUNTIES THROUGH 700 PM EDT...
At 602 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rensselaer to near Oxford. Movement was
east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Reynolds, Chalmers,
Burnettsville, Badger Grove, Smithson, Lakeside In Pulaski County,
Headlee, Lee, Golden Hill, Indiana Beach, Norway, Idaville, Sitka,
Star City, Thornhope, and Cedar Point.
This includes Interstate 65 between mile markers 185 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central and northwestern Indiana.
&&
LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
4095 8693 4099 8647 4091 8648 4091 8658
4074 8658 4074 8675 4073 8676 4072 8675
4070 8676 4069 8675 4068 8676 4068 8674
4066 8678 4056 8677 4057 8710
TIME...MOT...LOC 2202Z 263DEG 25KT 4087 8714 4057 8726
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
NWSLocal storm report, Jul 16, 5:35 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
635 PM EDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Gst 2 WNW Michigan City 41.72N 86.91W
07/16/2025 M40 MPH La Porte IN Mesonet
Mesonet station MCYI3 2 WNW Michigan City.
&&
CRSpecial weather statement, Jul 16, 5:36 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Northern Indiana
636 PM EDT Wed Jul 16 2025
INZ014-162315-
Marshall IN-
636 PM EDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT MARSHALL COUNTY THROUGH 715 PM
EDT...
At 635 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or near Knox, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Plymouth, Bremen, Bourbon, Argos, Culver, Koontz Lake, La Paz, Twin
Lakes, Inwood, Rutland, Burr Oak, Maxinkuckee, Tyner, Hibbard, Old
Tip Town, Donaldson, Linkville, and Lake Of The Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central and northwestern Indiana.
&&
LAT...LON 4144 8647 4148 8606 4122 8606 4118 8647
TIME...MOT...LOC 2235Z 270DEG 24KT 4131 8650
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NWS